Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
msumom

"seizures" and POTS

Recommended Posts

New at posting here - Want to ask a quick question without getting into all the boring details. My son was diagnosed with the hyperadrenergic form of POTS at Mayo in 2000, and has been ill with this since 1998. he is now 25. In this last year, after having a few bad med reactions, he has been having seizure like convulsions. They look like seizures to me, and did to a neurologist when he was in the hospital last spring, but an EEG turned out negative, and we have since been told that these cannot be classified as typical seizures. One doctor described them as myoclonic jerks, but there is a lot more going on than a jerk now and then. These convulsions can go on for hours, and during them, my son can't control his movements, looks like he could jump out of his skin, and gets very confused and fearful. When it's over, he can make sense of things again, but it has been horrible to say the least. this has now been going on off and on for about a year, and seems to be recently getting worse. I need to know if anyone else has experienced anything similar. It might help to know of any similar stories. Thanks so much. --J

Share this post


Link to post
Share on other sites

I wish I could be of more help, but all I can say is that I also had these symptoms when my POTS became very bad after the birth of my child (episodes not lasting as long as you describe however). I also remember feeling confused and fearful afterwards. I had exhaustive neurological tests and everything was negative. My POTS specialist also had no explanation for it. A couple of months after I started on the common POTS meds (low dose SSRI and beta blocker) these symptoms completely disappeared. It is a mystery to me as well.

Perhaps others can give you more insight.

What meds is he on?

Katherine

Share this post


Link to post
Share on other sites

I have this symptom and the doctors don't know what causes it. I was tested a few years back for epilepsy and the test was negative.

Personally I think it is an adrenaline rush-attack.

Ernie

Share this post


Link to post
Share on other sites

I agree with Ernie and having had this happen a few times myself and having had the same tests, I think that they are a form of "autonomic storm". Other than that I guess I have no advise, I also got some relief from Paxil, but I know longer take it and I have noticed these "spells" again, thou not as often or as bad.

blackwolf

Share this post


Link to post
Share on other sites

thanks so far to you who have responded. I am really grateful to you. It really helps to know that others w/ POTS may have experienced similar. As far as meds go, he has been on many different meds over the years. The only thing he is on at the moment is 2-4 mg of Ativan. He was on beta-blockers for a few years until the pharmacy accidently overdosed his prescription, and he had a bad reaction to it, so no longer takes that. the other bad reaction last year was to Adderol, which he was changed to from Wellbutrin just a month before the beta-blocker overdose. I thought that maybe he just needed a lot of time to get his nervous system desensitized, but a year later, and here we still are. It has impacted our whole life. his ability to be independent; my work life, etc. Any more experiences re: seizure type activity from others will be greatly appreciated, and I'm sure helpful to any others who may be experiencing similar. Thanks - J

Share this post


Link to post
Share on other sites

Ativan, though helpful, is NOT one of the better drugs your son could be on. This is from my own experence and some disscusions awhile back. I would reconmend Xanax or Klonipin as they are much easier on the body to work with and get ride of when necassary.

blackwolf

Share this post


Link to post
Share on other sites

Hi, I am 15 and I have seizures caused by POTS. They are called anoxic seizures, or convulsive syncope. Basically, when I faint sometimes so little oxygen is getting to my brain that I begin to convulse. However, I also get tremors, which sound a lot like what your son has. These tend to happen when I'm not doing well, or sometimes after I've been sitting too long. I'm on a whole combination of meds and am doing a lot better right now, but still faint a fair amount. Anyway, good luck with your son!

~Sarina :)

Share this post


Link to post
Share on other sites

My husband has been diagnosed with NCS and for the most part his syncope is under control with periodic episodes of IBS and pre-syncope - he did not have seizure activity. His identical twin brother experiences more frequent and uncontrolled syncope and also has seizure-like activity during them - some lasting for quite some time and then he is pretty much "out of it" for a couple of hours. His current diagnosis is "non-epileptic seizures". You can also read the following article - I've copied part of it here. Unfortunately they haven't yet figured out the treatment to stop his syncope/seizures - I'll definately be watching to see if you have any success. My husband takes Effexor XR and now a small dose of Xanax when needed (.25mg) up to 2 times/day. Before he was treated by specialists the Xanax dose was 1 mg up to 6 times a day - way too much, it was like he was tranquilized (which is exactly what he was). The dosage increase was per the doctor's recommendation and we had no understanding of it so we along and then he had to work to taper off what his body had become addicted to. Now that he is on a small dose of Xanax his personality is back to normal. A beneficial medication if prescribed and used correctly.

Neurologic Events Common During Neurocardiogenic Syncope

http://www.medscape.com/viewarticle/461242?src=search

Sept. 10, 2003 ? Neurologic events are common during episodes of neurocardiogenic syncope, according to the results of a study of tilt table testing published in the Sept. 8 issue of the Archives of Internal Medicine. The authors suggest that this diagnosis should be considered for unexplained seizure-like activity.

"Failure to identify the cause of clinical seizures is not uncommon and may lead to therapies that are ineffective and potentially harmful," write Rod Passman, MD, MSCE, from Northwestern University in Chicago, Illinois, and colleagues. "Misdiagnosis may result in a failure to prescribe appropriate therapy and could expose the patient to the risks of recurrent syncope and possible sudden cardiac death."

Of 694 consecutive patients undergoing tilt table testing for the evaluation of syncope, 222 had positive results, defined as reproduction of clinical symptoms associated with reduction in blood pressure. The tilt table protocol consisted of a 70 degree upright tilt for 40 minutes, followed by a 20-minute tilt while receiving isoproterenol.

During tilt table testing, 18 patients (8%) had apparent neurologic events, including 11 patients (5%) with apparent tonic-clonic seizure-like activity and seven patients (3%) with non-tonic-clonic neurologic events. The latter group included three patients with focal seizures, two with dysarthria or aphasia, and one with symptoms of temporal lobe epilepsy.

Systolic blood pressure after tilt table testing was significantly lower in the patients with apparent neurologic events than in those with positive tilt table results without provoked neurologic events (P < .01), and asystole was also more common in the former group (P = .03).

Study limitations include retrospective design and applicability of the findings only to adults.

"Vasodepressor syncope should be considered as a possible cause of unexplained seizurelike activity of all varieties, and tilt table testing should be considered early in the evaluation of such patients," the authors write.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...